Alert archive / Mississippi / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 13, NWS Jackson, MS

February 2, 2006Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Feb 2, 2006, 9:17 AM CST for Lowndes County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 2, 2006, 9:17 AM CST (15:17 UTC)
Expired
Feb 2, 2006, 9:45 AM CST
In force
28 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lowndes County, MS

The radar

The Columbus AFB radar (KGWX), 53 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1723 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 021517
SVRJAN
MSC087-021545-
/O.NEW.KJAN.SV.W.0013.060202T1517Z-060202T1545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
917 AM CST THU FEB 2 2006

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI
  THIS INCLUDES THE CITY OF COLUMBUS

* UNTIL 945 AM CST

* AT 917 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 13 MILES SOUTHWEST OF COLUMBUS...OR ABOUT 7 MILES
  SOUTHEAST OF GOLDEN TRIANGLE AIRPORT...AND MOVING NORTHEAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLUMBUS BY 935 AM CST

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3338 8865 3326 8849 3353 8829 3364 8843

$$

MRM
1 follow-up statement
000 
WWUS54 KJAN 021529
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
929 AM CST THU FEB 2 2006

MSC087-021545-
/O.CON.KJAN.SV.W.0013.000000T0000Z-060202T1545Z/
LOWNDES MS-
929 AM CST THU FEB 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CST
FOR LOWNDES COUNTY...

AT 926 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR COLUMBUS...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL LOWNDES COUNTY AT 940 AM CST

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3338 8858 3333 8837 3353 8829 3364 8843

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 2, 4:47 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Feb 2, 4:47 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
447 AM CST THU FEB 2 2006

.DISCUSSION...FOCUS WILL BE ON IMPACTS FROM THE POTENT SYSTEM MOVING
ACROSS THE REGION TODAY. WE THEN SHIFT TO FOG DEVELOPMENT
TONIGHT...WITH A SHIFT TO MORE PRECIP CHANCES ON FRI AFTERNOON.
NEEDLESS TO SAY...A BUSY START TO GROUNDHOG DAY

POPS ARE RATHER DIFFICULT TODAY...MAINLY FOR THE PORTION OF THE CWA
THAT WILL GET ON THE BACK EDGE OF THE LARGE RAIN SHIELD SHORTLY AND
BY MID-MORNING. THE EASY PART IS ACROSS THE FAR E AND NE. THE LARGE
RAIN SHIELD WILL STILL BE IN PLACE AND WILL GO WITH 100% POPS. THE
TOUGH PART IS HOW MUCH PRECIP WILL BE RE-GENERATE AS THE COLD CORE
MOVES OVERHEAD. TSRA ACTIVITY IS QUICKLY DEVELOPING WITH THIS COLD
CORE AND THERE WILL LIKELY BE SOME DEFORMATION PRECIP ACROSS THE
NW. DUE TO THIS...HAVE INCREASE POPS OUT W AND NW. POPS WILL BE
REVIEWED BEFORE 6 AM AND ADJUSTED AS NEEDED.

ANOTHER ITEM TO TALK ABOUT WITH THE COLD CORE IS SVR POTENTIAL.
LAPSE RATES ARE MUCH BETTER UNDER THE CORE AND THERE WILL BE DECENT
CONVERGENCE AT THE SFC AS A LOW MOVES ACROSS THE NW PORTION OF THE
CWA. ACTUALLY...WE ARE CURRENTLY GETTING PRETTY STOUT SFC WINDS ON
THE BACK EDGE OF THE PRECIP SHIELD AS PRESSURES QUICKLY FALL. WILL
MENTION ISOLATED SVR...MAINLY FOR HAIL.

CLOUDS WILL LINGER MOST OF TODAY AND BEGIN TO DIMINISH BY LATE
AFTERNOON INTO THE EVENING. THIS IS NOT GOOD AS THIS WILL PROMOTE
PERFECT DENSE FOG CONDITIONS. DUE TO GROWING CONFIDENCE...HAVE
MENTIONED DENSE WORDING IN THE FORECAST.

ON FRI...LARGE UPPER TROUGH WILL BEGIN TO AMPLIFY OVER THE REGION.
DEEP MOISTURE WILL BE LIMITED BUT LAPSE RATES WILL BECOME QUITE
STEEP AND WE WILL SOME PRETTY INTENSE FORCING BY AFTERNOON. THE
LACK OF GOOD LOW-LEVEL MOISTURE HAS ME CONCERNED...BUT WE SHOULD
HAVE THE SFC HEATING TO HELP ASSIST STORMS ALONG WITH THE GREAT
LIFT. WILL ALSO MENTION SOME ISOLATED SVR POTENTIAL...AGAIN FOR
HAIL. THIS SHOULD MAINLY BE FOR THE S 2/3 OF THE CWA. /CME/

ALL INDICATIONS POINT TOWARD AN UPPER-LEVEL PATTERN SHIFT TAKING
PLACE...WITH THINGS TRENDING TOWARD A SLIGHTLY COLDER (NORMAL?)
TEMPERATURE REGIME.

IT LOOKS LIKE AMPLIFICATION OF THE LONGWAVE TROUGH WILL TAKE PLACE
FRIDAY NIGHT AND SATURDAY...IN WAKE OF A COLD FRONT FORECAST TO MOVE
THROUGH OUR AREA DURING THE DAY FRIDAY.  THIS SHOULD RESULT IN
CYCLOGENESIS ALONG THE FRONT...AND A NOREASTER-ESQUE LOW WHICH
SHOULD MOVE NORTHEAST FROM THE FLORIDA BIG BEND TO THE
MID-ATLANTIC.  ENHANCED BY SOME ISENTROPIC PROCESSES...WE MAY SEE
SOME RAIN DEVELOP OVER MAINLY MY EASTERN AND SOUTHERN COUNTIES AS
CYCLOGENESIS OCCURS AND WILL PLAN ON KEEPING HIGHEST RAIN CHANCES
HERE.

COLD AIR ADVECTION SHOULD REALLY TAKE OVER DURING THE DAY SATURDAY
AS ANTICYCLONIC FLOW INCREASES THROUGH THE BOUNDARY LAYER.  WITH THE
LONGWAVE TROUGH FORECAST TO REMAIN OVER OUR AREA...THE CLOUDS SHOULD
HANG AROUND FOR MUCH OF THE DAY.  THESE CLOUDS SHOULD DIMINISH
SOMEWHAT BY SATURDAY NIGHT AS THE LONGWAVE TROUGH SHIFTS EAST OF OUR
REGION.  AS SUCH...THE WEEKEND SHOULD MAINLY BE DRY WITH MODERATING
TEMPERATURES UNDER A DAMPENING UPPER-LEVEL RIDGE.

BUT WAIT...THERES MORE.  THE NEXT STORM SYSTEM SHOULD BE CLOSE ON
ITS HEELS...AND MAY BEGIN AFFECTING OUR AREA IN THE SUNDAY
NIGHT/MONDAY TIME FRAME.  WITH THE MAJOR MEDIUM RANGE MODELS SHOWING
DISCREPANCIES NOT ONLY WITH THE TIMING...BUT ALSO WITH THE EVOLUTION
OF THIS SYSTEM...MY FORECAST CONFIDENCE IS LOW.  THAT SAID...I WILL
TRY TO MAINTAIN A LITTLE BIT OF CONTINUITY IN THE FORECAST FOR DAYS
4 THROUGH 7 WITH THIS PACKAGE.  IN GENERAL THOUGH...

I AGREE WITH THE (WEDNESDAY) DAYSHIFT FORECASTER IN THAT THE
MOISTURE RETURN WILL BE BLEAK WITH THIS STORM SYSTEM.  BOUNDARY
LAYER THETA-E VALUES APPEAR TO HOVER IN THE 310K-315K RANGE
(ESPECIALLY) OVER THE SOUTHERN PART OF THE FORECAST AREA.  DESPITE
THIS...THE MAJOR COMPUTER MODELS APPEAR TO BE HINTING AT LEAST SOME
RAIN OCCURRING AT SOME POINT MONDAY.  MORAL OF THE STORY...ILL TRY
AND STICK CLOSE TO GUIDANCE FOR THE EARLY WEEK SYSTEM.

SURFACE HIGH PRESSURE AND DRIER AIR SHOULD THEN BRIEFLY BUILD ACROSS
THE FORECAST AREA.  HOWEVER...THE UPPER-LEVEL FLOW SHOULD REMAIN
RATHER TROUGHY OVER OUR REGION AND KEEP TEMPERATURES ON THE COOL
SIDE.  WE MAY BE LOOKING AT ANOTHER LONGWAVE TROUGH/COLD FRONT
HEADING OUR WAY BY THE MIDDLE OF NEXT WEEK.

THANKS TO WFOS IN CALERA AND MEMPHIS FOR COLLABORATION THIS
MORNING.  /#10/

&&

.AVIATION...PRECIP AND STRATUS WILL BE THE FOCUS TODAY. CLEARING IS
EXPECTED BY LATE AFTERNOON THROUGH EVENING. THIS WILL LEAD TO DENSE
FOG FORMATION AND WILL HIT HARD AFTER 06Z. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       67  50  63  41 /  52   3  64  25
MERIDIAN      67  50  66  42 / 100   8  54  40
VICKSBURG     68  50  63  43 /  73   2  62  20
HATTIESBURG   75  51  69  47 /  63   3  40  36
NATCHEZ       69  50  65  44 /  24   1  56  26
GREENVILLE    65  48  62  41 /  94   3  16  13
GREENWOOD     63  47  59  39 /  83   4  18  21

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM: CME
LONG TERM: BUTTS
Hazardous weather outlook, Feb 2, 6:09 AM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0609 AM CST THU FEB 02 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031209-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
0609 AM CST THU FEB 02 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE STORMS WILL BE POSSIBLE TODAY ACROSS PORTIONS OF
CENTRAL MISSISSIPPI AND AREAS ALONG THE MISSISSIPPI RIVER. THESE
STORMS WILL BE POSSIBLE AS THE CENTER OF A POTENT UPPER LOW MOVES
ACROSS THE REGION. COLD TEMPERATURES ALOFT WILL LEAD TO INCREASED
INSTABILITY AND THE RISK FOR LARGE HAIL. THERE WILL BE SOME
POTENTIAL FOR STRONG WINDS...BUT IT WILL HAVE TO WAIT UNTIL
TEMPERATURES CAN WARM INTO THE 60S.

MOST OF THE ACTIVITY WILL OCCUR THIS MORNING INTO EARLY
AFTERNOON. AREAS TO THE RIGHT OF A NATCHEZ TO RAYVILLE TO
GREENVILLE TO CARTHAGE TO BROOKHAVEN LINE WILL HAVE THE GREATEST
RISK OF SEEING ANY SEVERE STORMS.

...NON PRECIPITATION...
DENSE FOG WILL BE POSSIBLE ACROSS THE ENTIRE AREA
TONIGHT...MAINLY AFTER MIDNIGHT. THIS WILL BE POSSIBLE AS WET
GROUND CONDITIONS WILL COMBINE WITH CLEARING SKIES AND A
LINGERING WEAK FRONTAL BOUNDARY ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...DAYS TWO AND THREE...FRIDAY AND SATURDAY...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON
AS A STRONG DISTURBANCE MOVES ACROSS THE REGION AS IT ROUNDS THE
BASE OF A LARGE UPPER TROUGH. MOISTURE WILL BE LIMITED...BUT COLD
TEMPERATURES ALOFT WILL LEAD TO VERY STEEP LAPSE RATES AND AS
STRONG LIFT MOVES OVER THE AREA...THUNDERSTORMS ARE EXPECTED TO
DEVELOP. THE MAIN RISK FROM ANY STORMS WILL BE LARGE HAIL.

...DAYS FOUR THROUGH SEVEN...SUNDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED AT TIMES TODAY AND THEN POSSIBLY AGAIN
FRIDAY AFTERNOON. OTHERWISE...ACTIVATION IS NOT ANTICIPATED
THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Feb 2, 4:31 AM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
431 AM CST THU FEB 2 2006

MSZ073-074-021130-
FORREST-LAMAR-
431 AM CST THU FEB 2 2006

...STRONG THUNDERSTORMS ARE MOVING INTO FORREST AND LAMAR COUNTIES IN
MISSISSIPPI...

AT 431 AM CST...NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF
VERY INTENSE THUNDERSTORMS EXTENDING FROM JUST WEST OF CAMP
SHELBY...TO 15 MILES SOUTH OF BROOKLYN.  THE MOST INTENSE PART OF
THIS LINE WAS LOCATED ABOUT 10 MILES SOUTHWEST OF BROOKLYN.  THE
ENTIRE LINE WAS MOVING NORTHEAST AT 45 TO 50 MILES AN HOUR.

ON ITS PRESENT COURSE...THE STRONGEST PART OF THE LINE OF STORMS IS
EXPECTED TO REMAIN SOUTH OF THE CITY OF HATTIESBURG.  HOWEVER...
THESE STORMS WILL LIKELY MOVE ACROSS CAMP SHELBY AND THE COMMUNITY
OF BROOKLYN.

HAIL AND WIND GUSTS UP TO 50 MILES AN HOUR ARE POSSIBLE FROM THIS
LINE OF STORMS.  IN ADDITION...THESE THUNDERSTORMS ARE PRODUCING
NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING.

FURTHER UPDATES ON THESE STORMS WILL BE ISSUED BY YOUR NATIONAL
WEATHER SERVICE IN JACKSON AS CONDITIONS WARRANT.

BUTTS
Local storm report, Feb 2, 7:25 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
725 AM CST THU FEB 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 AM     HAIL             3 W BELZONI             33.18N 90.54W
02/02/2006  0.88 INCH        HUMPHREYS          MS   LAW ENFORCEMENT

            DIME TO NICKEL HAIL NEAR BELZONI. HAIL CORE IS FROM 3 WSW
            TO ABOUT 2 N. HAIL BEGAN AT 716 TO 725 AM.

&&

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 7:19 AM CSTSevere Thunderstorm WarningJANHumphreys11 min
Feb 2, 7:28 AM CSTSevere Thunderstorm WarningJANYazoo17 min
Feb 2, 8:12 AM CSTSevere Thunderstorm WarningJANAttala18 min
Feb 2, 8:47 AM CSTSevere Thunderstorm WarningJANChoctaw, Clay, Oktibbeha, Winston28 min
Feb 2, 3:19 PM CSTDense Fog AdvisoryJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more19 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.